Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Purely inseparable extensions of $ {\bf k}[X,Y]$


Author: D. Daigle
Journal: Proc. Amer. Math. Soc. 121 (1994), 1-12
MSC: Primary 13F20; Secondary 13B02
DOI: https://doi.org/10.1090/S0002-9939-1994-1227516-X
MathSciNet review: 1227516
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let k be a field of characteristic $ p > 0$ and R a polynomial ring in two variables over k. Define weak variable of R to mean an element u of R such that $ u - \lambda $ is irreducible for each $ \lambda \in {\mathbf{k}}$ and such that $ {R^{{p^n}}} \subseteq {\mathbf{k}}[u,v]$ for some $ v \in R$ and some integer $ n \geq 0$. Given a weak variable u of R, consider all $ v \in R$ such that $ {R^{{p^n}}} \subseteq {\mathbf{k}}[u,v]$ for some n; if one of these v is "absolutely smaller" than u (roughly, $ {\deg _X}v < {\deg _X}u$ for all coordinate systems (X, Y) of R), we call it an R-companion of u. The main result gives a connection between the structure of a purely inseparable extension $ R \supset A$, where A is a polynomial ring in two variables, and whether or not there exists a companion for each u in a suitable set of weak variables of R.


References [Enhancements On Off] (What's this?)

  • [1] S. Abhyankar, Lectures on expansion techniques in algebraic geometry (Notes by B. Singh), Tata Inst. Fund. Res. Lectures on Math, and Phys., vol. 57, Tata Inst. Fund. Res., Bombay, 1977. MR 542446 (80m:14016)
  • [2] S. Abhyankar and B. Singh, Embeddings of certain curves in the affine plane, Amer. J. Math. 100 (1978), 99-175. MR 0498566 (58:16663)
  • [3] D. Daigle, Plane Frobenius sandwiches of degree p, Proc. Amer. Math. Soc. 117 (1993), 885-889. MR 1118085 (93e:13006)
  • [4] R. Ganong, On plane curves with one place at infinity, J. Reine Angew. Math. 307/308 (1979), 173-193. MR 534219 (82e:14036)
  • [5] -, Plane Frobenius sandwiches, Proc. Amer. Math. Soc. 84 (1982), 474-478. MR 643732 (84h:13026)
  • [6] N. Jacobson, Lectures in abstract algebra, Vol. 3, Graduates Texts in Math., vol. 32, Springer-Verlag, New York, 1964. MR 0369381 (51:5614)
  • [7] T. T. Moh, On the classification problem of embedded lines in characteristic p, Algebraic Geometry and Commutative Algebra in Honor of Masayoshi NAGATA, Kinokuniya, 1987, pp. 267-279. MR 977764 (90a:14004)
  • [8] K. P. Russell, Hamburger-Noether expansions and approximate roots of polynomials, Manuscripta Math. 31 (1980), 25-95. MR 576491 (81g:14015)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13F20, 13B02

Retrieve articles in all journals with MSC: 13F20, 13B02


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1227516-X
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society